Alert archive / Nevada / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 33, NWS Reno, NV
NWS Reno, NV issued this severe thunderstorm warning at Aug 18, 2020, 5:21 PM PDT for Douglas County, Lyon County, Storey County, Nevada. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2020, 5:21 PM PDT (00:21 UTC)
- Expired
- Aug 18, 2020, 6:00 PM PDT
- In force
- 39 min
- Issued by
- NWS Reno, NV
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Douglas County, NV, Lyon County, NV, Storey County, NV
The radar
The Reno radar (KRGX), 73 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 00:00Z, 0.4 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 434 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 3402 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
073
WUUS55 KREV 190021
SVRREV
NVC005-019-029-510-190100-
/O.NEW.KREV.SV.W.0033.200819T0021Z-200819T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Reno NV
521 PM PDT Tue Aug 18 2020
The National Weather Service in Reno has issued a
* Severe Thunderstorm Warning for...
Storey County in western Nevada...
Douglas County in western Nevada...
Eastern Carson City in western Nevada...
Central Lyon County in west central Nevada...
* Until 600 PM PDT.
* At 519 PM PDT, a severe thunderstorm was located 12 miles northwest
of Weed Heights, or 19 miles east of Carson City, moving northeast
at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, fencing and trees.
* Locations impacted include...
Dayton, Fort Churchill Station, Stagecoach, Wabuska, Silver
Springs, Rawe Peak, Mount Como, Artesia Lake and Smith Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
&&
LAT...LON 3892 11934 3902 11959 3941 11944 3923 11901
TIME...MOT...LOC 0019Z 207DEG 13KT 3909 11942
HAIL...1.00IN
WIND...60MPH
$$
ZTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:54 PM PDT, 2 hours 27 minutes earlier.
Area forecast discussion, Aug 18, 2:54 PM PDT, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Reno NV
254 PM PDT Tue Aug 18 2020
.SYNOPSIS...
Isolated to scattered thunderstorms today will decrease to isolated
coverage south of Highway 50 Wednesday. Brief but very heavy rainfall
is possible with storms today. Dry conditions are expected Thursday
into the weekend. Afternoon temperatures remain very warm to hot
although morning lows should fall mid to late week for relief from
daytime heat. Smoke and haze continue with wildfires in the region.
&&
.SHORT TERM...
* THUNDERSTORMS: Isolated to scattered thunderstorms continue
across the region through today with diminishing chances
Wednesday for areas north of US-50 as well as in the Sierra west
of Highway 395. Thunderstorms look to move along at around
15-25 mph today. This would often mean limited rainfall in the
core of storms; however, with deep-layer moisture at 140-180% of
normal as we remain under moist southerly flow aloft, storms
will still be capable of dropping very heavy rainfall for a
brief time. There is still a slight chance of dry lightning
outside of the main storm cores.
* SMOKE: impacts will continue through the next couple days with
numerous new fires in northern California and the ongoing
Loyalton Fire northwest of Reno. With larger-scale westerly flow
developing this afternoon and continuing through the end of the
week, there is better confidence in where the heaviest smoke
from the Loyalton Fire will go (assuming it remains active).
Today and Wednesday, smoke is expected to move out into far
western NV and northwest Nevada, thickest over the North Valleys
of Reno mid-late afternoon, with smoke possibly dropping
southward into the heart of Reno by evening as low-level flow
turns more northwesterly. There will also be a larger area of
haze across the region for at least the next few days with
numerous fires across northern California gifting their smoke to
us due to persistent SW-W flow aloft.
* HEAT: Heat Advisory has been extended for western Nevada through
Wednesday evening. Temperatures will be well above normal for the
next couple days with mild overnight temperatures, warmest in
urbanized areas of far western Nevada and for many valleys of west-
central Nevada. The combined heat and unusually mild overnight
lows will continue the heat impacts to sensitive populations,
those exposed to the afternoon sun for long periods of time, and
to those who do not have adequate home cooling. Temperatures will
finally start to cool off Wednesday night as we get some drier air
in here.
* Low pressure starts to move through the Pacific Northwest
Wednesday into Thursday, bringing drier and more stable westerly
flow over much of the area and keeping the thunderstorm threat
focused well south of US-50. This will also bring increasing
zephyr winds, strongest along the northern Sierra Front, in
northeast California, and into portions of west-central Nevada.
This will increase the threat for hazardous lake recreation and
for critical fire weather. See the fire weather discussion below
for more details. -Snyder/Hoon
.LONG TERM...Friday through next Tuesday...
Only minor changes were made to the forecast this period. The main
message in the long term is the continued daytime heat, although
lows will at least be fairly cool into the weekend before they start
to creep up early next week. Thunderstorms will also be absent from
our area in the early part of the weekend but a few are anticipated
to return Sunday/early next week, especially south of Highway 50.
Typical afternoon breezes are expected in the long term.
Temperatures will remain well above normal with highs in lower
valleys in the 90s to around 100 and highs in Sierra valleys in the
80s. The clockwise mid-level flow around the ridge also starts to
draw subtropical moisture northward out of the remnants of Hurricane
Genevieve by early next week. This could bring increased cloud cover
and moisture which would begin to bump overnight lows once again to
above average. With the arrival of moisture and weakening flow
aloft, thunderstorms will have the chance to build along the higher
terrain of southern Mono, Mineral, and Lyon counties each afternoon
Sunday through next Tuesday. -Snyder/Johnston
&&
.AVIATION...
Thunderstorms are on tap for this afternoon/evening, mainly in the
Sierra south of Hwy 50 and across western and west-central NV.
Storms today will be capably of producing gusts to 35-40 kts,
small hail, and brief but very heavy rainfall. The strongest
storms could produce gusts to 50 kts along with reduced surface
visibility due to blowing dust, most likely out in the Basin and
Range of west-central NV.
Smoke and haze from the Loyalton Fire may periodically limit
visibility, both surface and slant-wise, in extreme eastern CA north
of Lake Tahoe and into portions of western and northwest Nevada.
This could continue for a least the next few days if the fire
remains active. Also, general haze is likely for much of the region
as general southwest to west flow aloft brings in particulates from
the numerous fires ongoing in northern California. -Snyder/Hoon
&&
.FIRE WEATHER...
* Upgraded Fire Weather Watches on Wednesday to Red Flag Warnings
and added Zone 271.
* One more day of thunderstorms across the region this
afternoon/evening.
* Dry and gusty winds on Wednesday and Thursday across northeastern
CA and northwestern NV with poor RH recoveries for mid slopes and
ridges overnight.
The fire weather forecast is on track this afternoon with isolated
to scattered thunderstorms across the region today followed by dry
and windy conditions on Wednesday into Thursday. The major update
this afternoon was to upgrade the Fire Weather Watches to Red Flag
Warnings from 1 pm to 9 pm on Wednesday for CA fire zones 278/270
and NV fire zones 420/458/423. We have also added CA zone 271 to
include all of Lassen County in a Red Flag Warning for Wednesday
thanks to the recent lightning in the area and the potential for
gusty winds and dry conditions.
PWATs are once again healthy this afternoon meaning storms will
be wetter with brief, heavy downpours possible in the cores.
Lightning strikes outside of the cores along with gusty outflow
winds will be the threat today which could lead to new fire
starts. Lightning holdovers into Wednesday could also be an issue
as new fires that we are not aware of at the moment possibly flare
up.
By Wednesday, much drier air pushes into the region as a trough
moves through the Pacific NW. Critical fire weather conditions are
forecast mainly for locations north of US-50. Southwest winds will
increase ahead of the trough sustained at 15-25 mph with gusts up to
35 mph. The strongest is expected to be north of US-50. The winds
accompanied by relative humidity values around 10-15% during this
time has prompted us to upgrade to Red Flag Warnings. Portions of
zone 429 may also see critical conditions, but it looks to be
limited to areas north and west of Fallon, so we have left it out of
the warning. South of US-50 additional thunderstorms will be once
again possible on Wednesday afternoon and early evening.
The driest conditions are likely for Thursday with poor recoveries
for midslopes and ridges Wednesday and Thursday nights. Chances are
looking good for moisture and thunderstorms returning for later in
the weekend. -LaGuardia
&&
.REV Watches/Warnings/Advisories...
NV...Lake Wind Advisory from 1 PM to 9 PM PDT Wednesday NVZ004.
Heat Advisory until 11 PM PDT Wednesday NVZ001-003>005.
Red Flag Warning from 1 PM to 9 PM PDT Wednesday NVZ420-423-458.
Lake Wind Advisory from 1 PM to 9 PM PDT Wednesday for Washoe
Lake in NVZ003.
CA...Red Flag Warning from 1 PM to 9 PM PDT Wednesday CAZ270-271-278.
Lake Wind Advisory from 1 PM to 9 PM PDT Wednesday CAZ071.
Dense Smoke Advisory until 5 PM PDT this afternoon CAZ071.
&&
For more information from the National Weather Service visit...
http://weather.gov/renoIn the hours before
Special weather statement, Aug 18, 3:13 PM PDT, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Reno NV
313 PM PDT Tue Aug 18 2020
NVZ001-004-182330-
Western Nevada Basin and Range including Pyramid Lake NV-
Mineral and Southern Lyon Counties NV-
313 PM PDT Tue Aug 18 2020
...THUNDERSTORMS WITH STRONG GUSTY WINDS...
At 315 PM PDT, Doppler radar was tracking thunderstorms moving into
the Basin and Range near Schurz and south of Highway 50, moving
north at 25 mph.
Wind gusts 40 to 50 mph will be possible with these storms.
Locations impacted include...
Lahontan Reservoir and the Highway 50 corridor from Stagecoach to
Fallon to Middlegate.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If on or near Lahontan Reservoir, get out of the water and move
indoors or inside a vehicle. Do not be caught on the water in a
thunderstorm. Drivers should expect strong gusty cross winds with
rapid visibility reductions. Heavy rainfall will result in ponding
of water. Slow down when encountering heavy rain and turn on your
headlights.
&&
LAT...LON 3903 11806 3900 11819 3892 11819 3888 11816
3874 11825 3910 11933 3960 11931 3962 11926
3969 11931 3993 11930 3971 11759
TIME...MOT...LOC 2208Z 197DEG 22KT 3909 11905
WHSpecial weather statement, Aug 18, 4:44 PM PDT, 37 minutes before
Special Weather Statement
National Weather Service Reno NV
444 PM PDT Tue Aug 18 2020
CAZ073-NVZ001-003>005-190145-
Mono CA-Western Nevada Basin and Range including Pyramid Lake NV-
Northern Washoe County NV-Greater Reno-Carson City-Minden Area NV-
Mineral and Southern Lyon Counties NV-
444 PM PDT Tue Aug 18 2020
...Strong Thunderstorms in Western Nevada...
At 439 PM PDT, Doppler radar was tracking multiple strong
thunderstorm in western Nevada moving northeast at 15 mph. Storms
are also being produced off the updraft, down stream of the Loyalton
Fire.
Heavy rain, dime size hail, wind gusts up to 50 mph, and blowing
dust will be possible with these storms. A few stronger storms
remain possible for the next few hours.
Locations impacted include...
Reno, Fallon, Mammoth Lakes, Lovelock, Bodie, Chalfant, Crowley Lake,
Benton, June Lake, Pyramid Lake, Bridgeport, Lee Vining, Lahontan
Reservoir, Toms Place, Mono Lake, Sparks, Fernley, Dayton, Hawthorne
and Yerington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
During a thunderstorm, seek shelter inside a sturdy structure and
stay away from windows. Hikers and campers should seek shelter in a
vehicle if possible.
&&
LAT...LON 3774 11919 3946 11958 3973 12000 4032 11999
4086 11868 4086 11765 4068 11764 4068 11730
4000 11754 3988 11746 3955 11749 3938 11776
3910 11778 3900 11819 3889 11817 3847 11770
3789 11842 3747 11783 3746 11784 3746 11878
TIME...MOT...LOC 2339Z 225DEG 0KT 3940 11917
ZTThe office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 5:36 PM PDT | Severe Thunderstorm Warning | REV | Churchill, Lyon, Storey, Washoe | 39 min |
| Aug 19, 10:28 AM PDT | Dense Smoke Advisory | REV | Churchill, Douglas, Lyon, Mineral, Pershing, Storey and 1 more | 4 days |
| Aug 19, 11:44 AM PDT | Red Flag Warning | REV | Douglas, Lyon, Mineral, Storey, Washoe | 33 hr |
| Aug 19, 1:40 PM PDT | Special Weather Statement | REV | Mineral | 110 min |
Nearby
Severe Thunderstorm Warnings in Nevada, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.